Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 43, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 11, 2020, 8:24 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2020, 8:24 PM EDT (00:24 UTC)
- Expired
- Sep 12, 2020, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1969 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212 WHUS42 KMHX 120024 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 824 PM EDT Fri Sep 11 2020 NCZ203-205-121200- /O.NEW.KMHX.BH.S.0043.200912T0024Z-200913T0100Z/ Northern Outer Banks-Hatteras Island- 824 PM EDT Fri Sep 11 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 AM and 10 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
267 WHUS42 KMHX 120826 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 426 AM EDT Sat Sep 12 2020 NCZ196-204-122030- /O.EXB.KMHX.BH.S.0043.000000T0000Z-200913T0000Z/ East Carteret-Ocracoke Island- 426 AM EDT Sat Sep 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:15 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ203-122030- /O.EXT.KMHX.BH.S.0043.000000T0000Z-200913T0000Z/ Northern Outer Banks- 426 AM EDT Sat Sep 12 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:15 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-122030- /O.EXT.KMHX.BH.S.0043.000000T0000Z-200913T0000Z/ Hatteras Island- 426 AM EDT Sat Sep 12 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:15 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
105 WHUS42 KMHX 130009 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 809 PM EDT Sat Sep 12 2020 NCZ196-203>205-131215- /O.EXP.KMHX.BH.S.0043.000000T0000Z-200913T0000Z/ /O.NEW.KMHX.BH.S.0044.200913T0009Z-200914T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 809 PM EDT Sat Sep 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents can create dangerous swimming conditions.. * ADDITIONAL DETAILS...he most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around between 4 and 6 AM and PM on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ195-199-131215- /O.NEW.KMHX.BH.S.0044.200913T0009Z-200914T0000Z/ West Carteret-Coastal Onslow- 809 PM EDT Sat Sep 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents can create dangerous swimming conditions.. * ADDITIONAL DETAILS...he most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around between 4 and 6 AM and PM on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 7:10 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 11, 7:10 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
710 PM EDT Fri Sep 11 2020
.SYNOPSIS...
A cold front will cross the area tonight then stall to the
south Saturday and dissipate on Sunday. A stronger cold front
will cross Monday, followed by high pressure building in from
the northwest through Thursday.
&&
.NEAR TERM /Through Tonight/...
As of 710 PM Fri...Main change to inc pops through the next
several hours, as large stratiform precip shield has followed
earlier convection. Thunder covg is decreasing at this time, so
have capped with slgt chance thunder with likely shra. Coverage
of shra should follow suit and decrease through the evening,
being replaced by low stratus and fg/br with very warm moist
atms remaining from the widespread rain.
Prev discussion... As of 415 PM Friday...Weak boundary stalled
from roughly Duplin county ENE to the central Outer Banks
(Rodanthe/Avon), with weak convection focused along and just
north of the boundary as it slowly moves inland this afternoon.
PWAT values remain 2.1 to 2.3 inches along and south of the
boundary, with rain rates of 1-2 inches per hour in heavier
convection. Excessive rainfall continues to be the main threat
through the evening hours which may lead to flooding of low-
lying and poor drainage areas.
The front will slowly move offshore overnight, shifting best
rain potential back towards the coast and offshore through the
overnight hours. No real support aloft as upper ridge centered
over NC/SC. Main threat will be heavy rain leading to possible
flooding of low-lying and poor drainage areas. Much of Eastern
NC observed precipitation today, with northeast flow expected
over the area by midnight, helping to saturate the lower levels
leading to potential for fog and low stratus later tonight into
Saturday morning. Overnight lows will fall into the lower 70s
inland to mid 70s along the coast/OBX.
&&
.SHORT TERM /SATURDAY/...
As of 425 PM Friday...The cold front will remain off the
southern coast Saturday with northeasterly flow over the CWA
under mostly cloudy skies, yielding high temps several degrees
below climatology for mid-September - low 80s inland to mid 80s
across the southern coast. Despite lack of upper support with
upper ridge centered over the area, maintained chance PoPs for
showers and thunderstorms over the area Saturday. PWATS continue
at or above 2 inches leading to heavy rain/poor drainage
flooding being the main issue.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...A cold front will push through the area
Saturday then dissipate on Sunday. A stronger cold front will
cross Monday followed by high pressure through Thursday.
Saturday and Sunday...Models show stronger frontal passage
Saturday with breezy NE winds coast. Plume of deep moisture cont
over the region so will still have sct showers and storms with
best chc of thunder srn tier. Precip shld end Saturday night
with limited forcing and instab over region. The front will
dissipate Sunday with cont deep moisture over region keeping
threat for some sct shra and isold tsra mainly in aftn. Lowered
temps a bit Sat with NE winds with upr 70s N to lower 80s S.
temp will be in the 80s areawide Sunday.
Monday and Monday night...Cold front will cross the region with
again sct to numerous shra and a few tsra developing as cont to
have deep moisture over area ahead of the front. Temps will
again rise well into the 80s. Drier air will start to push in
Mon night with precip ending inland and likely tapering of
coast.
Tuesday through Thu...High pres building in from the NW will
lead to dry weather with cooler and noticeably less humid air
spreading in. Highs Tue and Wed will be in the upr 70s to lower
80s, with low to mid 80s expected Thu. Will see lows drop into
the low to mid 60s inland Tue night and Wed night.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday Afternoon/...
As of 710 PM Friday...Signal for low level stratus is much
stronger, IFR cats are expected across the area this evening
into the early morning hours with the possibility of periods
of LIFR CIGs. Cats tomorrow will not lift out to MVFR until late
morning or early afternoon. Winds will predominantly be out of
the NE around 5-12 kts, lowest tonight and some gusts to 15kt
Sat.
Long Term /Sat night through Tuesday/...
As of 3 AM Fri...Cold front will push S of area Saturday then
dissipate Sunday. Plenty of moisture will cont with threat of
sub VFR cigs espcly late at night and thru mid morn hours. Shra
will be mainly during the aftn both days. A stronger cold front
will cross Mon with sct to numerous shra and a few tsra leading
to pds of sub VFR. Drier air works in behind front Tue with VFR
expected.
&&
.MARINE...
Short Term /through Saturday/...
As of 710 PM Fri...Have updated to include
Pamlico/Albemarle/Croatan/Roanoke/Alligator zones to the suite
of SCA products. Latest 11/18Z suite of high res models indicate
a stronger surge of nerly winds, and should see solid 20 kts
with frequent gusts to 25+ kt starting early Sat morning. The
gradient will begin to loosen by Sat afternoon for the north and
Sat evening south.
Prev discussion...As of 430 PM Friday...Latest surface and buoy
data indicate weak southwesterly flow around 5-10 kts south of
Cape Lookout, with northwest to north winds 5-10 kt north of
Lookout. A cold front will push its way south during evening
hours. Winds will shift NE 10-20 kts overnight with strongest
winds across the northern and central waters, and eastern
portions of the sounds. Seas will stay 3-5 ft overnight then
build to 4-6 ft across the northern waters late tonight, pushing
the OBX seas into SCA criteria by early Saturday morning.
Continued SCAs for the coastal waters and kept out the Sounds
for now, but cannot rule out an occasional gust to 25 kt for the
Pamlico and eastern end of the Albemarle Sound on Saturday.
Showers and thunderstorms will continue to be a marine hazard
through the short term period.
Long Term /Sat night through Tue/...
As of 3 AM Fri...Poor boating much of the period. NE winds 15
to 25 kts expected Sat behind the cold front with seas reaching
6 to 8 feet. As the front dissipates thru Sunday winds will
become light, however seas will remain in SCA range well into
Sunday. A stronger cold front will cross later Mon with high
pres building in from the NW Tue. Winds will become N 5 to 15
kts later Mon then increase to 15 to 25 kt Mon night. NNE winds
peak 20 to 30 kts Tue. We will also see increasing swells from
distant TC Paulette early in the week. Expect seas to build to 5
to 7 feet Mon and reach 9 to 12 ft Tue.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Friday...Gusty NE winds will develop along the coast
Tuesday as strong high pressure builds in from the north. That,
combined with increasing long period swell from distant
Hurricane Paulette, could result in several threats along the
coast. Some wave guidance indicates 8-10 ft seas every 13-15
seconds. Though still several days out, there is potential for
coastal flooding, ocean overwash, and rough surf along the coast
early to mid next week (especially north of Cape Lookout).
Dangerous rip currents will be likely all of next week. Please
continue to monitor the threat closely over the next several
days.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Saturday evening for NCZ203-
205.
MARINE...Small Craft Advisory from 6 AM to 11 PM EDT Saturday for
AMZ135.
Small Craft Advisory from 6 AM to 2 PM EDT Saturday for AMZ131-
230-231.
Small Craft Advisory from 9 AM Saturday to 8 AM EDT Monday for
AMZ154.
Small Craft Advisory from 11 AM Saturday to 4 PM EDT Sunday
for AMZ156.
Small Craft Advisory from 3 AM Saturday to 8 AM EDT Monday for
AMZ150.
Small Craft Advisory from 6 AM Saturday to 8 AM EDT Monday for
AMZ152.
Small Craft Advisory from 1 PM Saturday to 2 PM EDT Sunday for
AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...DAG/TL
SHORT TERM...DAG/ML
LONG TERM...RF
AVIATION...RF/TL
MARINE...DAG/RF/TL
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 11, 4:18 AM EDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 418 AM EDT Fri Sep 11 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-120830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 418 AM EDT Fri Sep 11 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Periods of locally heavy rain are expected today, which may lead to minor flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat of locally heavy rain will continue through Saturday, which may lead to minor poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-120830- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 418 AM EDT Fri Sep 11 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Periods of locally heavy rain are expected today, which may lead to minor flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat of locally heavy rain will continue through Saturday, which may lead to minor poor drainage flooding. Gusty NE winds along the coast in conjunction with a long period swell from distant Hurricane Paulette may lead to coastal flooding, ocean overwash, and rough surf early to mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.